Alert archive / Oklahoma / Flash Flood Warnings in 2015

Flash Flood Warning 133, NWS Norman, OK

August 22, 2015Grant County, Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 22, 2015, 6:01 AM CDT for Grant County, Kay County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2015, 6:01 AM CDT (11:01 UTC)
Expired
Aug 22, 2015, 8:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Grant County, OK, Kay County, OK

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:20 AM CDTFLASH FLOODTonkawa, OKROADS WITH WATER 3 TO 4 FEET DEEP AROUND TONKAWA. EMERGENCY MANAGER MEASURED 5.25 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2015-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2015-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

206 
WGUS54 KOUN 221101
FFWOUN
OKC053-071-221345-
/O.NEW.KOUN.FF.W.0133.150822T1101Z-150822T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
601 AM CDT SAT AUG 22 2015

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KAY COUNTY IN NORTHERN OKLAHOMA...
  EAST CENTRAL GRANT COUNTY IN NORTHERN OKLAHOMA...

* UNTIL 845 AM CDT
    
* AT 555 AM CDT...THUNDERSTORMS WITH HEAVY RAINFALL CONTINUE TO MOVE 
  ACROSS THE SAME AREA IN PART OF SOUTHWEST KAY COUNTY AND PART OF 
  EASTERN GRANT COUNTY.  LOCAL LAW ENFORCEMENT REPORT HIGH WATER IS 
  MAKING TRAVEL DIFFICULT IN AND AROUND TONKAWA.  THUNDERSTORMS WILL 
  CONTINUE THROUGH AT LEAST 7 AM...SO AN ADDITIONAL 1 TO PERHAPS 2 
  INCHES OF ADDITIONAL RAINFALL WILL RESULT IN DANGEROUS FLOODING. 
  

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BLACKWELL...TONKAWA...DEER CREEK AND NARDIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3679 9719 3659 9715 3659 9746 3689 9757

$$

SIX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 4:22 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 22, 4:22 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
422 AM CDT SAT AUG 22 2015

.DISCUSSION...
RAIN AND THUNDERSTORMS OVER NORTH CENTRAL OKLAHOMA ARE EXPECTED TO
DRIFT SLOWLY EAST THIS MORNING WITH THE UPPER LEVEL TROUGH. TODAY
WILL BE HOT AND HUMID WITH MORE SUN THAN YESTERDAY. THE NEXT
CHANGE COMES EARLY SUNDAY WHEN A STRONG UPPER LEVEL TROUGH MOVES
THROUGH THE CENTRAL PLAINS AND BRINGS A COLD FRONT INTO OKLAHOMA.
THE FRONT WILL LIKELY REACH CENTRAL OKLAHOMA BEFORE NOON AND THEN
SLOW ON ITS WAY TO THE RED RIVER BY SUNDAY EVENING. RAIN AND
THUNDERSTORMS ARE LIKELY IN NORTHERN OKLAHOMA, CLOSER TO MORE
FAVORABLE SHEAR, WHILE A GOOD CHANCE FOR RAIN WILL EXIST FARTHER
SOUTH IN THE MOIST AND UNSTABLE AIRMASS. CLOUDS AND A SLIGHTLY
COOLER AIRMASS BEHIND THE FRONT WILL PUT AFTERNOON TEMPERATURES
ABOUT 10 DEGREES LESS THAN THOSE OF TODAY IN THE NORTHERN HALF OF
OKLAHOMA. ACROSS THE NORTHERN HALF OF THE STATE, AFTERNOON
TEMPERATURES ARE EXPECTED TO REMAIN IN THE 80S MOST OF THE WEEK,
WHILE THE STRONG UPPER RIDGE REMAINS WEST OF OKLAHOMA. THIS WILL
OPEN THE SOUTHERN PLAINS TO WEAK NORTHERLY FLOW AT TIMES
INFLUENCED BY SMALL WAVES THAT WILL KEEP LOW CHANCES FOR RAIN IN
THE FORECAST, MOSTLY OVER NORTHERN OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  92  71  83  64 /  10  60  30  40
HOBART OK         97  72  85  64 /   0  40  20  40
WICHITA FALLS TX  97  75  93  68 /   0  20  40  40
GAGE OK           95  65  79  60 /   0  50  20   0
PONCA CITY OK     92  66  81  59 /  20  70  20  10
DURANT OK         95  74  92  70 /  10  10  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/09
Hazardous weather outlook, Aug 22, 5:26 AM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
526 AM CDT SAT AUG 22 2015

OKZ004>048-050>052-TXZ083>090-231030-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
526 AM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE STORMS ARE POSSIBLE TODAY...MAINLY DURING THE
LATE EVENING AND OVERNIGHT HOURS. THE AREA ALONG AND NORTH OF
INTERSTATE 40...HAS BE BEST CHANCE OF SEEING STRONG STORMS.

A COLD FRONT WILL ENTER NORTHERN OKLAHOMA THIS EVENING AND WILL
PUSH SOUTHWARD DURING THE OVERNIGHT HOURS. SCATTERED TO NUMEROUS
STORMS ARE EXPECTED TO FORM ALONG THE FRONT. THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING WINDS NEAR 60 MPH AND HALF DOLLAR
SIZED HAIL. STORM INTENSITY AND COVERAGE ARE EXPECTED TO DECREASE
OVER SOUTHERN OKLAHOMA AND NORTH TEXAS.

MEANWHILE...WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH
EARLY TO MID MORNING IN FAR NORTH CENTRAL OKLAHOMA. HEAVY RAINFALL
AND SOME HAIL CAN BE EXPECTED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
CHANCES WILL REMAIN RATHER LOW...HOWEVER THUNDERSTORMS WILL
BE POSSIBLE SUNDAY THROUGH FRIDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Aug 22, 2:16 AM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
216 AM CDT SAT AUG 22 2015

OKZ013-220745-
NOBLE OK-
216 AM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NOBLE COUNTY UNTIL 245 AM
CDT...

AT 211 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF RED ROCK...MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE... HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 190 AND 194.

LAT...LON 3640 9703 3633 9703 3633 9692 3625 9692
      3624 9719 3636 9737 3651 9723
TIME...MOT...LOC 0711Z 308DEG 21KT 3640 9724
Special weather statement, Aug 22, 2:42 AM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
242 AM CDT SAT AUG 22 2015

OKZ013-020-220800-
NOBLE OK-PAYNE OK-
242 AM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NOBLE AND NORTH CENTRAL
PAYNE COUNTIES UNTIL 300 AM CDT...

AT 238 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
RED ROCK...MOVING SOUTHEAST AT 15 TO 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3641 9703 3633 9703 3633 9692 3625 9692
      3625 9682 3623 9682 3619 9715 3638 9732
      3651 9717
TIME...MOT...LOC 0738Z 313DEG 15KT 3636 9717
Special weather statement, Aug 22, 3:09 AM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
309 AM CDT SAT AUG 22 2015

OKZ013-020-220845-
NOBLE OK-PAYNE OK-
309 AM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NOBLE AND
NORTHEASTERN PAYNE COUNTIES UNTIL 345 AM CDT...

AT 307 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MORRISON...
MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3640 9703 3633 9703 3633 9692 3625 9692
      3624 9682 3616 9682 3616 9662 3597 9663
      3622 9714 3640 9704
TIME...MOT...LOC 0807Z 296DEG 25KT 3628 9699
Special weather statement, Aug 22, 3:14 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
314 AM CDT SAT AUG 22 2015

OKZ008-220845-
KAY OK-
314 AM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KAY COUNTY UNTIL 345
AM CDT...

AT 312 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BLACKWELL...
MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 216 AND 227.

LAT...LON 3670 9735 3688 9736 3693 9707 3669 9707
TIME...MOT...LOC 0812Z 267DEG 20KT 3680 9727
Special weather statement, Aug 22, 4:05 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
405 AM CDT SAT AUG 22 2015

OKZ007-008-013-220930-
GRANT OK-NOBLE OK-KAY OK-
405 AM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT...NORTH CENTRAL
NOBLE AND KAY COUNTIES UNTIL 430 AM CDT...

AT 401 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR KILDARE...
MOVING SOUTHEAST AT 15 TO 20 MPH. ANOTHER STRONG STORM WAS LOCATED
NEAR DEER CREEK AND LAMONT.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 40 MPH...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 208 AND 235.

LAT...LON 3699 9711 3680 9676 3677 9679 3677 9682
      3674 9683 3675 9689 3668 9693 3670 9703
      3669 9705 3660 9704 3659 9706 3658 9700
      3660 9693 3657 9695 3660 9758 3700 9770
TIME...MOT...LOC 0901Z 303DEG 15KT 3681 9709
Special weather statement, Aug 22, 4:45 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
445 AM CDT SAT AUG 22 2015

OKZ007-008-013-221015-
GRANT OK-NOBLE OK-KAY OK-
445 AM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...NORTHEASTERN
NOBLE AND SOUTHERN KAY COUNTIES UNTIL 515 AM CDT...

AT 442 AM CDT...A SMALL CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED
FROM MARLAND TO TONKAWA TO DEER CREEK AND RENFROW.  THE STORMS
WERE MOVING SOUTHEAST AT 30 TO 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
HEAVY RAINFALL...
FREQUENT LIGHTNING...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 210 AND 230.

LAT...LON 3674 9692 3673 9691 3668 9693 3670 9704
      3668 9706 3666 9706 3660 9704 3659 9706
      3658 9700 3660 9691 3658 9690 3655 9692
      3651 9703 3648 9704 3683 9784 3700 9767
      3700 9753
TIME...MOT...LOC 0942Z 293DEG 33KT 3666 9726

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:04 PM CDTSpecial Weather StatementOUNWoods41 min
Aug 21, 7:45 PM CDTSpecial Weather StatementOUNAlfalfa30 min
Aug 21, 8:07 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods38 min
Aug 21, 8:36 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods39 min
Aug 21, 9:09 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods51 min
Aug 21, 9:20 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant40 min
Aug 21, 9:53 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major37 min
Aug 21, 10:22 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble38 min
Aug 21, 11:13 PM CDTSpecial Weather StatementOUNKay, Noble47 min
Aug 22, 12:17 AM CDTSpecial Weather StatementOUNPayne28 min
Aug 22, 12:39 AM CDTSpecial Weather StatementOUNGrant36 min
Aug 22, 1:02 AM CDTSevere Thunderstorm WarningOUNGrant31 min
Aug 22, 1:47 AM CDTSpecial Weather StatementOUNNoble28 min
Aug 22, 2:16 AM CDTSpecial Weather StatementOUNNoble29 min
Aug 22, 2:42 AM CDTSpecial Weather StatementOUNNoble18 min
Aug 22, 3:09 AM CDTSpecial Weather StatementOUNPayne36 min
Aug 22, 3:14 AM CDTSpecial Weather StatementOUNKay31 min
Aug 22, 4:05 AM CDTSpecial Weather StatementOUNKay25 min
Aug 22, 4:45 AM CDTSpecial Weather StatementOUNKay30 min
Aug 22, 5:21 AM CDTAreal Flood AdvisoryOUNGrant, Kay114 min
Aug 22, 6:21 AM CDTSpecial Weather StatementOUNKay, Noble24 min
Aug 22, 6:55 AM CDTSpecial Weather StatementOUNNoble35 min
Aug 22, 7:22 AM CDTSpecial Weather StatementOUNPayne23 min
Aug 22, 7:32 AM CDTAreal Flood AdvisoryOUNNoble, Payne3 hr
Aug 22, 7:46 AM CDTSpecial Weather StatementOUNPayne29 min
Aug 22, 7:49 AM CDTSevere Thunderstorm WarningOUNNoble, Payne41 min
Aug 22, 8:02 AM CDTSpecial Weather StatementOUNPayne13 min
Aug 22, 8:10 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne50 min
Aug 22, 8:28 AM CDTSpecial Weather StatementOUNOklahoma32 min
Aug 22, 8:48 AM CDTSpecial Weather StatementOUNOklahoma27 min
Aug 22, 9:00 AM CDTSpecial Weather StatementOUNLincoln30 min
Aug 22, 9:07 AM CDTSpecial Weather StatementOUNOkfuskee23 min
Aug 22, 9:30 AM CDTAreal Flood WarningOUNKay, Noble, Payne4 hr
Aug 22, 9:36 AM CDTSpecial Weather StatementOUNHughes, Seminole24 min
Aug 22, 9:54 AM CDTSpecial Weather StatementOUNHughes36 min
Aug 22, 10:03 AM CDTSevere Thunderstorm WarningOUNHughes42 min
Aug 22, 10:35 AM CDTSpecial Weather StatementOUNHughes25 min

Nearby

Flash Flood Warnings in Oklahoma, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.